Colorado, 2018Wildfire in Colorado, June 8 to 30, 2018
June 8 to 30, 2018 · NWS GJT · 1 event in 1 county or zone
A wildfire began from unknown causes 14 miles south of Rico near the Gold Run Trail on the Dolores Ranger District of the San Juan National Forest.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire began from unknown causes 14 miles south of Rico near the Gold Run Trail on the Dolores Ranger District of the San Juan National Forest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 8, 10:57 AM MST, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 8, 10:57 AM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1157 AM MDT Fri Jun 8 2018
.UPDATE...
Issued at 1157 AM MDT Fri Jun 8 2018
Updated Fire Weather section of the AFD
UPDATE Issued at 1151 AM MDT Fri Jun 8 2018
Issued another Dense Smoke Advisory for the Highway 550 corridor
from Molas Pass down towards the New Mexico State Line, including
Durango, where smoke is expected to become dense again as
downslope/downvalley winds take smoke from the 416 Fire southward.
Also, upgraded the Fire Weather Watch to a Red Flag Warning for
Sunday and expanded the areal coverage to include all zones of
eastern Utah and western Colorado where fuels are critical. A Red
Flag Warning still remains in effect for Saturday for eastern Utah
and portions of west-central and northwest Colorado. Also,
expanded the one for Saturday to include the Montrose area as
well. Increased maximum temperatures today for much of the area to
be close to or slightly above yesterday's highs which were well
above guidance. Little to no cloud cover expected to inhibit
warming temperatures.
UPDATE Issued at 1009 AM MDT Fri Jun 8 2018
Dense Smoke Advisory has been expired for the US 550 corridor.
Some smoke will linger in the area through the day as the 416
Fire continues to burn, however visibilities will remain above one
quarter mile along this corridor.
&&
.SHORT TERM...(Today through Saturday)
Issued at 319 AM MDT Fri Jun 8 2018
Broad high pressure will remain centered over TX with a large low
pressure area off the west coast this morning. Eastern UT and
western CO will remain under the hot dry slot between these two
systems. Winds will decrease a bit today as the pressure gradient
lessens somewhat. Smoke from the 416 Fire north of Durango
settling into the valleys overnight will be dense again across
the Highway 550 corridor in the southwest San Juans down into the
Animas Valley over Durango, Bayfield and surrounding areas this
morning. A Dense Smoke Advisory continues for these areas through
mid-morning when drainage winds will shift smoke will lift out of
the valleys.
The broad Pacific trough will begin moving inland over the Pacific
Northwest Saturday and this will cause the gradient flow to
increase and thus surface winds will also increase. The Fire
Weather Watch that was in effect for much of eastern UT and
portions of western CO has been upgraded to a Red Flag warning.
See the fire weather section below for more details.
.LONG TERM...(Saturday night through Thursday)
Issued at 319 AM MDT Fri Jun 8 2018
Dry conditions are expected to continue through at least Wednesday
this week with breezy to windy afternoons and evenings. The
windiest day appears to be Sunday where gradient winds support
gusts to 40 mph or better during peak heating. In addition to the
gusty winds, very dry conditions will still be in place, so
everything is lining up for another critical fire weather day.
Gradient relaxes Sunday night through Wednesday with generally
light west to southwest flow.
Models are teasing us with a little June-soon activity late in the
week as they tap subtropical feed of moisture off the Baja and
Western Mexico. Would like to see some run-to-run consistency
with this before getting too excited, but the EC and GFS are both
hinting at more unsettled conditions by the end of the work-week
right on into the weekend.
Little change in temperatures are expected through Wednesday with
readings cooling down by the end of the week with increased cloud
cover and slightly higher humidity levels.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1127 AM MDT Fri Jun 8 2018
VFR conditions will prevail at all terminal locations through the
day. Overnight, expect clear skies and typical downvalley wind
patterns. Winds will increase during the afternoon on Saturday
however VFR conditions will prevail through the day once again.
&&
.FIRE WEATHER...
Issued at 1157 AM MDT Fri Jun 8 2018
An upper trough will begin moving inland Saturday causing
southwest winds to increase over western Colorado and eastern
Utah. This will lead to critical fire weather conditions for much
of eastern Utah and portions of west-central and northwest
Colorado. Winds will become stronger and more widespread on
Sunday, resulting in critical fire weather conditions for all
areas of eastern Utah and western Colorado where fuels are
critical.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from 11 AM to 9 PM MDT Saturday for COZ200-202-
203-290-292.
Red Flag Warning from 10 AM to 10 PM MDT Sunday for COZ200-202-
203-205-207-290>295.
Dense Smoke Advisory from 8 PM this evening to 10 AM MDT
Saturday for COZ019-022.
UT...Red Flag Warning from 11 AM to 9 PM MDT Saturday for UTZ486-487-
490-491.
Red Flag Warning from 10 AM to 10 PM MDT Sunday for UTZ486-487-
490-491.
&&
UPDATE...MDA
SHORT TERM...CC
LONG TERM...JDC
AVIATION...MAC
FIRE WEATHER...CCHazardous weather outlook, Jun 8, 10:33 AM MST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
1133 AM MDT Fri Jun 8 2018
COZ001>014-017>023-UTZ022>025-027>029-091745-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
1133 AM MDT Fri Jun 8 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...This Afternoon and Tonight
Areas of dense smoke from the 416 Fire will return tonight for
areas along Highway 550 south of Molas Pass, including Durango,
towards the New Mexico state line.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Fire weather concerns will become widespread Saturday and Sunday
when southwest winds increase and conditions continue to be hot
and dry. A Red Flag Warning is in effect Saturday and Sunday from
late morning into the evening both days for much of eastern Utah
and western Colorado. New or existing fires may become difficult
to control due to strong winds and low humidity.
Next week will start off hot and dry with potential for moisture
and storm activity increasing mid week and beyond.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Southwestern San Juan Mountains
- When
- June 8, 2:45 PM MST to June 30, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
The Burro fire began from unknown causes 14 miles south of Rico near the Gold Run Trail on the Dolores Ranger District of the San Juan National Forest and persisted into July. It grew to a total of 4,593 acres by the time it was contained in July.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 8 to 14, 20189 deaths · 16 events
- Hail and Damaging Winds in Arkansas, June 8 to 9, 20181 death · 1.75 in hail · 16 events
- Flash Flooding and Flooding in Ohio, June 8, 2018$1.6 million · 60 kt wind · 38 events
- Damaging Winds in Nebraska, June 8 to 9, 2018$345,000 · 64 kt wind · 16 events
- Hail and Damaging Winds in Georgia, June 8 to 9, 2018$137,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Mississippi, June 8 to 10, 2018$142,000 · 55 kt wind · 11 events
- Tornadoes and Hail in North Dakota, June 8, 2018EF1 · 26 events
- Damaging Winds in Louisiana, June 8, 2018$75,000 · 70 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, June 8, 20184 injured · 1 event
- Hail and Damaging Wind in Indiana, June 8, 2018$33,000 · 1.75 in hail · 8 events
- Hail in South Dakota, June 8, 20182.75 in hail · 18 events
- High Surf in Hawaii, June 8 to 10, 201815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766203.